North Carolina, 2018

Rip Current in North Carolina, June 28, 2018

June 28, 2018 · NWS MHX · 1 event in 1 county or zone

A man drowned in an apparent rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man drowned in an apparent rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 28, 1:45 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 28, 1:45 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
245 PM EDT Thu Jun 28 2018

.SYNOPSIS...
A cold front will move into the area tonight, then stall across
the southern areas Friday, dissipating late in the day. High
pressure will build north of the area over the weekend before
dissipating early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Thu...Latest sfc analysis show low pressure over
the NE US with attendant cold front moving through SE VA and
Central NC. The front will continue to push eastward and into
eastern NC this evening and tonight. Latest radar imagery shows
little to no activity right now, with strong line of convection
extending from TN into GA. Tough convection forecast this
afternoon and evening, with wide variety of solutions from high
res models. Expect isolated to widely scattered showers and
storms this afternoon and evening, with best chances across the
N/NW counties in closer proximity to the approaching front.
Mesoanalysis shows unstable atmosphere with SB CAPE values
2-3000 J/kg though bulk shear is less than 15 kt. Svr threat
remains low but any showers that develop could drop heavy rain
with PWATs just below 2 inches. Muggy again overnight with lows
in the 70s. Could see some areas of patchy fog develop late
tonight and early Fri morning with light winds, clearing skies
and abundant low level moisture.

&&

.SHORT TERM /FRIDAY/...
As of 245 PM Thu...Weak front will stall across the southern
areas early Friday, before washing out late. Another hot and
humid day expected with scattered showers and storms. The front
could provide an additional focus for convective development,
with pulse type storms. Low level thickness values support
highs in the upper 80s/90 along the coast and low 90s inland.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 am Thu...Frontal boundary will slowly dissipate this
weekend. High pressure over the area this weekend will slowly
weaken and dissipate, with a very loose pressure pattern over
the southeast Mon-Wed. Mainly diurnal convection possible each
day, initially over southwest counties Sunday and Monday, then
becoming possible across the entire forecast area by midweek.
Highs through the period will be in the lower to mid 90s inland
with mid 80s along the Outer Banks. Overnight lows will be in
the lower to mid 70s, with mid to upper 70s along the Outer
Banks.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Friday/...
As of 135 PM Thursday...Mainly a continuation of the previous
forecast with VFR conditions anticipated through the afternoon
and most of tonight. Convection will be widely scattered through
the late afternoon and evening hours with the best chances at
PGV and ISO. Any reductions to sub- VFR conditions will be
short- lived. Plenty of moisture overnight with light winds
suggest some potential for patchy fog in the early morning
hours.

Long Term /Friday night through Tuesday/...
As of 3 am Thu...Mainly VFR through the period. Isolated to
scattered convection possible Friday, dry Saturday, then
isolated convection possible Sun-Mon. Light surface winds
through the period around 5 knots.

&&

.MARINE...
Short Term /through Friday/...
As of 245 PM Thu...Latest obs show SW winds 10-15 kt with gusts
to 20 kt south of Hatteras, with seas 2-4 ft. A weak frontal
boundary currently moving through SE VA and Central NC will push
into the waters this evening and overnight. Increasing SW winds
this afternoon and evening as gradient tightens ahead of the
front. SW winds increase to 10-20 kt, with seas 2-4 ft north of
Oregon Inlet and building to 3-5 ft south of Oregon Inlet. Winds
diminish and shift overnight and Friday, becoming more N/NE 10
kt or less north of Hatteras. The front will push into the
southern waters early Friday morning then stall. Winds likely
remaining S/SW 5-15 kt south of Ocracoke late tonight into
Friday. Seas 2-4 ft Fri.

Long Term /Friday night through Tuesday/...
As of 3 am Thu...A front will stall along the south coast
Friday night then slowly dissipate this weekend. Light winds
through the period no higher than 10 knots. Seas will average
2-4 ft Fri, 2-3 ft Fri night/Sat, then around 2 ft Sat night
through Mon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ103.
MARINE...None.

&&

SYNOPSIS...CTC/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...HSA
AVIATION...HSA/MS
MARINE...CQD/HSA
Hazardous weather outlook, Jun 28, 2:04 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
304 PM EDT Thu Jun 28 2018

NCZ029-044>047-079>081-090>094-291915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
304 PM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Heat index values are expected to reach 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values are expected to reach 100 to 105 degrees Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-291915-
Outer Banks Dare-
304 PM EDT Thu Jun 28 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF RODANTHE...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF RODANTHE...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Heat index values are expected to reach 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-291915-
Carteret-Onslow-Outer Banks Hyde-
304 PM EDT Thu Jun 28 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Heat index values are expected to reach 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values are expected to reach 100 to 105 degrees Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Dare

When
June 28, 4:28 PM EST
Where
Eastern Dare forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service

A man visiting from Sayville, NY died in a rip current, according to Cape Hatteras National Seashore personnel. Multiple groups of swimmers were rescued in the same area during that time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Dare2018-06-2848MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753637.